A general analysis of exact nonlinear lumping in chemical kinetics

Genyuan Li, Herschel Rabitz, János Tóth

Research output: Contribution to journalArticlepeer-review

60 Scopus citations


A general analysis of exact nonlinear lumping is presented. This analysis can be applied to the kinetics of any reaction system with n species described by a set of first-order ordinary differential equations dy/dt = f(y), where y is an n-dimensional vector and f(y) is an arbitrary n-dimensional function vector. We consider lumping by means of n̂ (n̂ ≤ n)-dimensional arbitrary transformation ŷ = h(y). The lumped differential equation system is d y ̂ Dt = y(h(ŷ))f(h(ŷ)), where hy(y) is teh Jacobian matrix of h(y), h is a generalized inverse transformation of h satisfying the relation h(h) = I. Three necessary and sufficient conditions of the existence of exact nonlinear lumping schemes have been determined. The geometric and algebraic interpretations of these conditions are discussed. It is found that a system is exactly lumpable by h only if h(y) = 0 is its invariant manifold. A linear partial differential operator A = Σni=1 fi(y)θ{symbol}/θ{symbol}yi corresponding to dy dt = f(y) is defined. Using the eigenfunctions and the generalized eigenfunctions of A, the operator can be transformed to Jordan or diagonal canonical forms which give the lumped differential equation systems without determination of h. These approaches are illustrated by a simple example. The results of this analysis serve as a theoretical basis for the development of approaches for approximate nonlinear lumping.

Original languageEnglish (US)
Pages (from-to)343-361
Number of pages19
JournalChemical Engineering Science
Issue number3
StatePublished - 1994

All Science Journal Classification (ASJC) codes

  • General Chemistry
  • General Chemical Engineering
  • Industrial and Manufacturing Engineering


Dive into the research topics of 'A general analysis of exact nonlinear lumping in chemical kinetics'. Together they form a unique fingerprint.

Cite this